Kansas, 2006

Hail in Kansas, July 3, 2006

July 3, 2006 · NWS TOP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 3, 2:45 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 3, 2:45 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT MON JUL 3 2006

.DISCUSSION...

COVERAGE AND AMOUNTS OF PRECIPITATION REMAIN THE MAIN CHALLENGE TO
THE FORECAST FOR TONIGHT AND INDEPENDENCE DAY.

OVERALL SYNOPTIC SITUATION FAIRLY SIMILAR TO THAT OF SUNDAY
AFTERNOON. UPPER FLOW REMAINS SOMEWHAT WEAK WITH QUITE HIGHT
ABSOLUTE LEVELS OF TROPOSPHERIC MOISTURE IN PLACE. PRIMARY FRONTAL
BOUNDARY STILL JUST NORTH OF THE AREA...HOWEVER UPPER MESOSCALE
CONVECTIVE VORTEX /MCV/ FROM OVERNIGHT CONVECTIVE SYSTEM IN THE HIGH
PLAINS HAS SLOWLY WORKED EAST ALONG THE KS/NE BORDER
TODAY...ENHANCING LIFT ALONG THE BOUNDARY TO THE NORTH. WEAK OUTFLOW
BOUNDARIES FROM THIS PRECIPITATION HAVE MADE THEIR WAY SOUTH INTO
THE NORTHERN COUNTIES. CONVERGENCE AHEAD OF THESE BOUNDARIES WITH
PERHAPS SOME HELP FROM THE SOUTHERN END OF THE MCV HAS RECENTLY
DEVELOPED A FEW STORMS IN THE AREA. MUCH OF THE SOUTHERN AND EASTERN
CWA HAS STAYED MORE FREE OF HIGH CLOUDS TO ALLOW FOR ANOTHER HOT DAY
WITH CUMULUS FIELD MORE WIDESPREAD THAN RECENT DAYS. DIURNAL
CONVECTION IN THE CENTRAL AND SOUTHERN ROCKIES APPEARS TO BE AT
LEAST AS WIDESPREAD AS SUNDAY AFTERNOON.

LOW LEVEL BOUNDARY SHOULD CONTINUE TO BE THE FOCUS FOR THUNDERSTORMS
THROUGH TUESDAY AFTERNOON. THIS FOCUS IS STILL ON TRACK TO MAKE A
SLOW SOUTHWARD PUSH THROUGH THE AREA AS THE UPPER FLOW SLOWLY VEERS
IN RESPONSE TO THE DEEPENING NORTHEASTERN TROF AND AS COOL OUTFLOW
AIR REINFORCES THE BAROCLINIC ZONE. MOISTURE ALONG THE BOUNDARY IS
QUITE IMPRESSIVE WITH PRECIPITABLE WATER AMOUNTS IN THE 1.6-2.1 INCH
RANGE AND IS ORIENTED ALONG THE BOUNDARY. FORECAST SOUNDINGS SHOW
HIGH FREEZING LEVELS AND EXHIBIT DEEP/NARROW A.K.A. SKINNY CAPE
SIGNATURES. STRONG FORCING IS THE MAIN DETRACTOR FROM WIDESPREAD
COVERAGE AND SIGNIFICANT AMOUNTS AS THE MCV SHOULD MOVE OUT OF THE
AREA EARLY THIS EVENING AND DIRECTION AND SPEED OF LOW LEVEL JET
KEEPS GOOD CONVERGENCE IN CHECK. MAY AGAIN SEE REMNANT MCV TRY TO
WORK IN LATE TONIGHT AND TUESDAY FROM THE WEST WITH GOOD MOISTURE IN
PLACE TO THE WEST AS WELL HOWEVER. GIVEN THERMODYNAMIC SITUATION AND
BOUNDARY IN THE AREA...HAVE KEPT PRECIPITATION CHANCES NEAR PREVIOUS
LEVELS...WITH BEST CHANCES ALONG AND NORTH OF I-70 TONIGHT AND SOUTH
OF I-70 TUESDAY MORNING. COULD STILL SEE A FEW SEVERE STORMS EARLY
ON BUT WEAK DEEP LAYER SHEAR AND WARM MID LEVELS ARE NOT CONDUCIVE
TO A WIDESPREAD EVENT. TEMPERATURES FOR BOTH TONIGHT AND TUESDAY
HAVE ONLY BEEN MINORLY ADJUSTED.

FOR THE FOURTH OF JULY EVENING INTO NEXT MONDAY...APPEARS THAT BEST
CHANCES FOR CONVECTION SHOULD BE SLIPPING SOUTH AND WEST OF AREA BY
TMRW EVENING. IN FACT...LAST SVRL MODEL RUNS WOULD SHOW OUR CWA
SHOULD BE RAIN FREE BY 05/00Z. WILL HEDGE A BIT AND KEEP VERY LOW
POPS SRN CWA TO BETTER MATCH WITH NEIGHBORS...BUT DONT REALLY SEE
MUCH BEYOND THAT. A SLOW WARMUP FROM WEDNESDAY THROUGH NEXT WEEKEND
SEEMS APPROPRIATE AS RDG SLOWLY BUILDS OVER AREA. MY PROBLEM IS
WHETHER RDG WILL FLATTEN AS MUCH AS MODELS DEPICT LATER IN THE WEEK.
LATEST EURO RUN NOT NEARLY AS IMPRESSIVE IN THIS WEAKENING...AND
CLIMO WOULD NOT FAVOR IT AS EITHER. ENSEMBLE MEMBERS OF GFS ARE RATHER
INCONCLUSIVE. NOT WANTING TO BROAD BRUSH A SLIGHT CHANCE FROM LATE
THURSDAY ON...HAVE OPTED TO KEEP FORECAST DRY. SHOULD LATER MODELS
PERSIST IN THIS FLATTENING TREND...WOULD BE PRUDENT TO INCLUDE SOME
LOW POPS. H0WEVER, STILL WOULD REMAIN PROBLEMATIC JUST WHEN TO DO
THAT WITHOUT GETTING OUT THE BROAD BRUSH.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 3, 7:39 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
839 AM CDT MON JUL 3 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-041345-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
839 AM CDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION TODAY...WITH THE
BEST CHANCES ACROSS NORTH CENTRAL AND NORTHEAST KANSAS. SOME OF
THE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND GUSTS DURING THE AFTERNOON AND EVENING. THUNDERSTORMS ARE
EXPECTED TO INCREASE IN COVERAGE OVERNIGHT AND SLOWLY SPREAD SOUTH
INTO EAST CENTRAL KANSAS. HEAVY RAINFALL AND FLASH FLOODING COULD
BECOME A HAZARD IF THUNDERSTORMS MOVE ACROSS THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WITH HEAVY RAINFALL ARE POSSIBLE TUESDAY MAINLY
ACROSS EAST CENTRAL KANSAS...AND THERE CONTINUES TO BE A CHANCE OF
THUNDERSTORMS FOR THE WHOLE AREA TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

In the hours before

Special weather statement, Jul 3, 2:35 PM CST, 40 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT MON JUL 3 2006

KSZ011-032115-
NEMAHA-
335 PM CDT MON JUL 3 2006

THROUGH 415 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 10 MPH
ACROSS SOUTHEASTERN PORTIONS OF NEMAHA COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND
FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
GOFF AND WETMORE.

The radar

The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nemaha

When
July 3, 3:15 PM CST
Where
Nemaha County, 5 mi N of Wetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.700, -95.800

Report relayed by NSSL.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523331.